Wisconsin, 2011Flash Flood and Damaging Winds in Wisconsin, August 2, 2011
August 2, 2011 · NWS MPX · 5 events in 3 counties and zones
A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota, then into west-central Wisconsin during the late morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota, then into west-central Wisconsin during the late morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage. In addition to the wind damage, two waves of thunderstorms that moved across portions of Rusk County, produced locally two to four inches of rain, and caused roads to washout near Hawkins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:55 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 5:55 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT TUE AUG 2 2011
.AVIATION... /12Z TAF ISSUANCE/
BOUTS OF CONVECTION AND MVFR CONDITIONS THIS MORNING AS A COLD
FRONT IN WESTERN MN MOVES EAST ACROSS THE TAF SITES. WIND GUSTS TO
45 KNOTS POSSIBLE IN THE STORMS ALONG WITH BRIEF TORRENTIAL
DOWNPOURS. IN THE WAKE OF THE FRONT...MVFR CEILINGS (015-025) EXPECTED
FOR A COUPLE OF HOURS. IMPROVEMENT THEREAFTER WITH INCREASING
NORTHWEST WINDS (12-15G22KT) THROUGH THE AFTERNOON. VFR KC
TONIGHT AS HIGH PRESSURE BUILDS IN. WINDS WILL FROM THE NORTH WITH
SPEEDS DIMINISHING TO LESS THAN 10 KNOTS.
KMSP...MINOR CONVECTION PASSING SOUTH OF THE AIRPORT THROUGH 14Z.
THEREAFTER...A BROKEN LINE OF CONVECTION LIKELY AS A COLD FRONT
MOVES THROUGH BY 16Z. WINDS TURNING NORTHWEST (320-330) WITH
FRONTAL PASSAGE WITH SPEEDS OF 13G20KT LIKELY. CEILINGS LOWERING
TO 020 FOR A TIME WITH FRONTAL PASSAGE. VFR CONDITIONS THIS
AFTERNOON THROUGH WEDNESDAY.
&&
.DISCUSSION... /ISSUED 327 AM CDT TUE AUG 2 2011/
YET ANOTHER BUSY NIGHT ACROSS THE CWA WITH ONE COMPLEX RIDING
SOUTHEAST AND WILL AFFECT WEST CENTRAL WISCONSIN DURING THE
MORNING. FARTHER WEST...A FORWARD PROPAGATING MCV RACING NORTHEAST
ACROSS EASTERN SOUTH DAKOTA. MODELS DIDNT DO TOO MUCH WITH THIS AS
IS MOVED INTO WESTERN MN. DOES APPEAR THAT AS UPPER TROUGH/HEIGHT
FALLS MOVE INTO THE WEST SHOULD BE ABLE TO INITIATE SOME SCT/BKN
TSRA. VERY UNSTABLE AIRMASS OVER THE AREA WITH LAPS SOUNDING
SHOWING IN EXCESS OF 4000 CAPE AHEAD OF FRONT. WIND AND HEAVY RAIN
WILL BE THE MAIN SEVERE WEATHER THREATS ONCE AGAIN THROUGH THE
MORNING. THOUGHT ABOUT ISSUING FLOOD WATCH OVER WISCONSIN THIS
MORNING...BUT APPEARS FORWARD PROPAGATING SYSTEM SHOULD PRECLUDE
TORRENTIAL RAINFALL. COLD FRONT PROGGED TO MOVE INTO CENTRAL MN
THROUGH THE NOON HOUR AND THEN DROPPING OUT OF THE AREA BY LATE
AFTERNOON. WILL END THE RAIN THREAT AFTER 21Z. STILL SEE DEWPOINTS
REMAINING THROUGH LATE AFTERNOON/EVENING AS DRIER AIR SLOW TO
PROGRESS EAST.
DRY AND NOT AS WARM FOR WEDNESDAY AS HIGH PRESSURE DROPS SOUTHEAST
OVER THE AREA. STILL WILL MAINTAIN SLIGHTLY ABOVE NORMAL
TEMPERATURE TREND HOWEVER. NEXT SHOT AT SOME SHOWERS MOVES INTO
SOUTHERN CWA THURSDAY/THU NIGHT PERIOD AS SHORT WAVE ENERGY RIDES
ACROSS IOWA ALONG OLD FRONT. THIS EXITS TO THE EAST WITH THE NEXT
WAVE MOVING INTO THE AREA SATURDAY AND LINGERING INTO SUNDAY. THE
00Z GFS REMAINS FASTEST WITH THE MOVEMENT OF THIS FEATURE. WILL
CONTINUE POPS FOR SAT INTO SUNDAY FOR THIS SYSTEM...WITH THE ECMWF
NOT QUITE AS FAST. LONGER RANGE TREND STILL INDICATING A BETTER
INFLUX OF CANADIAN AIR LATER NEXT WEAK AS WESTERN RIDGE
RETROGRADES AND FLATTENS A BIT...ALLOWING HUDSON BAY LOW TO DROP A
BIT FARTHER SOUTH. THIS WILL ALLOW LARGE...DRY...CANADIAN HIGH TO
FINALLY DROP OVER THE WESTERN GREAT LAKES.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/DWE
Hazardous weather outlook, Aug 2, 2:46 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CDT TUE AUG 2 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
346 AM CDT TUE AUG 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH THE
MORNING AS A COLD FRONT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Local storm report, Aug 2, 7:19 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
819 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM TSTM WND DMG COLLEGEVILLE 45.60N 94.37W
08/02/2011 STEARNS MN TRAINED SPOTTER
14 INCH PINE TREE BROKEN OFF AT ST JOHNS UNIVERSITY.
&&
CARLYONLocal storm report, Aug 2, 7:23 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 NW HOWARD LAKE 45.08N 94.09W
08/02/2011 WRIGHT MN LAW ENFORCEMENT
LARGE TREE BLOCKING COUNTY ROAD 5.
&&
CARLYONLocal storm report, Aug 2, 7:25 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 2 NNW ELK RIVER 45.36N 93.58W
08/02/2011 SHERBURNE MN TRAINED SPOTTER
SEVERAL 18 DIAMETER OAK TREES BLOWN DOWN.
&&
CARLYONLocal storm report, Aug 2, 7:38 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG E RAMSEY 45.26N 93.45W
08/02/2011 ANOKA MN TRAINED SPOTTER
TREES DOWN.
&&
CARLYONLocal storm report, Aug 2, 7:49 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM TSTM WND DMG SAUK RAPIDS 45.59N 94.17W
08/02/2011 BENTON MN LAW ENFORCEMENT
LOT OF TREES DOWN AROUND TOWN.
&&
CARLYONLocal storm report, Aug 2, 8:02 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG 1 W ATHENS 45.44N 93.27W
08/02/2011 ISANTI MN LAW ENFORCEMENT
TREES DOWN.
&&
CARLYONThunderstorm Wind, Polk
- When
- August 2, 8:05 AM CST
- Where
- Polk County, 1.34 mi SSW of Osceola
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 45.301, -92.726
One-third of a greenhouse roof was removed, along with numerous trees uprooted at the Philadelphia Community Farm, southwest of Osceola.
Thunderstorm Wind, Polk
- When
- August 2, 8:08 AM CST
- Where
- Polk County, 0.69 mi N of Dresser
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.360, -92.630
A large tree was blown down near Dresser.
Thunderstorm Wind, Polk
- When
- August 2, 8:13 AM CST
- Where
- Polk County, 0.24 mi NNW of Luck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.573, -92.482
A large 18 inch diameter tree limb blew down near Luck, Wisconsin.
Thunderstorm Wind, Barron
- When
- August 2, 9:02 AM CST
- Where
- Barron County, 0.97 mi W of Brill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -91.690
Several large tree branches were blown down near Brill.
Flash Flood, Rusk
- When
- August 2, 9:30 AM CST to 10:30 AM CST
- Where
- Rusk County, 0.84 mi NE of Hawkins to 2.35 mi NNE of Hawkins
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 45.530, -90.710
Two county roads were washed out in far eastern Rusk County due to excessive rainfall of two to four inches in less than 2 hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Tornado in Florida, August 2, 2011$180,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Damaging Winds in Minnesota, August 2, 2011$29,000 · 60 kt wind · 18 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
- Excessive Heat in Arkansas, August 2 to 7, 201124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318642, 318644, 318658, 318645, 318646.